Experts have warned that a new “zombie drug” has claimed its first British victim and could spread throughout the country.
Xylazine, a potent sedative, killed 43-year-old Karl Warburton.
Used by veterinarians to tranquilize large animals, xylazine lowers the pulse and breathing rates to dangerous levels and, when injected, can cause large patches of rotting flesh, earning it the moniker “zombie drug.”
The father of two, who was referred to addiction services, took heroin with fentanyl and xylazine.
The factory worker was discovered in his Solihull, West Midlands, living room.
The coroner found xylazine led to his death from acute aspiration pneumonitis, a lung injury from breathing pollutants.
Toxicologists found the substance in his system by “chance” after seeing a “strange peak” in his drug screening results.
It has contributed to an epidemic of drug fatalities in the United States, with research from the Food and Drug Administration (FDA) indicating that it is present in as many as 26% of overdoses in some states.
At King’s College London, Dr. Caroline Copeland, director of the National Programme on Substance Abuse Deaths, investigated Mr. Warburton’s death.
Dr. Copeland advised updating drug screens to detect xylazine and informing consumers of its increased risks.
“It is highly unlikely that this was the only preparation containing (xylazine) that was available,” she said.
“It is likely present elsewhere but is not being detected.
“The most urgent action to take is to inform heroin users that this is available,”